doi: 10.3934/mcrf.2021012

Optimal control of ODEs with state suprema

1. 

Institute of Mathematics, University of Würzburg, Emil-Fischer-Str. 40, 97074 Würzburg, Germany

2. 

Brandenburgische Technische Universität Cottbus-Senftenberg, Institute of Mathematics, 03046 Cottbus, Germany

* Corresponding author: D. Wachsmuth

Received  May 2019 Revised  November 2019 Published  March 2021

Fund Project: The second and third author were supported by DFG grants within the Priority Program SPP 1962 (Non-smooth and Complementarity-based Distributed Parameter Systems: Simulation and Hierarchical Optimization), which is gratefully acknowledged

We consider the optimal control of a differential equation that involves the suprema of the state over some part of the history. In many applications, this non-smooth functional dependence is crucial for the successful modeling of real-world phenomena. We prove the existence of solutions and show that related problems may not possess optimal controls. Due to the non-smoothness in the state equation, we cannot obtain optimality conditions via standard theory. Therefore, we regularize the problem via a LogIntExp functional which generalizes the well-known LogSumExp. By passing to the limit with the regularization, we obtain an optimality system for the original problem. The theory is illustrated by some numerical experiments.

Citation: Tobias Geiger, Daniel Wachsmuth, Gerd Wachsmuth. Optimal control of ODEs with state suprema. Mathematical Control & Related Fields, doi: 10.3934/mcrf.2021012
References:
[1]

V. Azhmyakov, A. Ahmed and E. I. Verriest, On the optimal control of systems evolving with state suprema, in 2016 IEEE 55th Conference on Decision and Control (CDC), 2016, 3617–3623. doi: 10.1109/CDC.2016.7798813.  Google Scholar

[2] D. D. Bainov and S. G. Hristova, Differential Equations with Maxima, Boca Raton, FL: CRC Press, 2011.   Google Scholar
[3]

H. T. Banks, Necessary conditions for control problems with variable time lags, SIAM Journal on Control, 6 (1968), 9–47. doi: 10.1137/0306002.  Google Scholar

[4]

H. T. Banks, Variational problems involving functional differential equations, SIAM Journal on Control, 7 (1969), 1-17.  doi: 10.1137/0307001.  Google Scholar

[5]

P. Blanchard, D. J. Higham and N. J. Higham, Accurately computing the log-sum-exp and softmax functions, IMA Journal of Numerical Analysis, 2020. doi: 10.1093/imanum/draa038.  Google Scholar

[6]

H. Cartan, Calcul Différentiel, Hermann, Paris, 1967.  Google Scholar

[7]

C. ChristofC. MeyerS. Walther and C. Clason, Optimal control of a non-smooth semilinear elliptic equation, Math. Control Relat. Fields, 8 (2018), 247-276.  doi: 10.3934/mcrf.2018011.  Google Scholar

[8]

F. H. Clarke and P. R. Wolenski, Necessary conditions for functional differential inclusions, Applied Mathematics & Optimization, 34 (1996), 51–78. doi: 10.1007/BF01182473.  Google Scholar

[9]

S. Dashkovskiy, S. G. Hristova, O. Kichmarenko and K. Sapozhnikova, Behavior of solutions to systems with maximum, IFAC-PapersOnLine, 50 (2017), 12925–12930, 20th IFAC World Congress. doi: 10.1016/j.ifacol.2017.08.1790.  Google Scholar

[10]

J. Diestel and J. J. Uhl, Vector Measures, Mathematical surveys, American Mathematical Society, Providence, RI, 1977.  Google Scholar

[11]

R. E. Edwards, Functional Analysis: Theory and Applications, Dover books on mathematics, Dover Publications, 1995.  Google Scholar

[12]

I. Ekeland and R. Témam, Convex Analysis and Variational Problems, vol. 28 of Classics in Applied Mathematics, SIAM, Philadelphia, 1999. doi: 10.1137/1.9781611971088.  Google Scholar

[13]

I. Goodfellow, Y. Bengio and A. Courville, Deep Learning, MIT Press, 2016, URL http://www.deeplearningbook.org.  Google Scholar

[14]

F. Kruse and M. Ulbrich, A self-concordant interior point approach for optimal control with state constraints, SIAM Journal on Optimization, 25 (2015), 770–806. doi: 10.1137/130936671.  Google Scholar

[15]

N. S. Papageorgiou and S. T. Kyritsi-Yiallourou, Handbook of Applied Analysis, vol. 19 of Advances in Mechanics and Mathematics, Springer, New York, 2009. doi: 10.1007/b120946.  Google Scholar

[16]

R. T. Rockafellar, Convex Analysis, Princeton Mathematical Series, No. 28, Princeton University Press, Princeton, N.J. 1970.  Google Scholar

[17]

R. T. Rockafellar and R. J.-B. Wets, Variational Analysis, vol. 317 of Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], Springer-Verlag, Berlin, 1998. doi: 10.1007/978-3-642-02431-3.  Google Scholar

[18]

W. Rudin, Real and Complex Analysis, Second edition. McGraw-Hill Series in Higher Mathematics. McGraw-Hill Book Co., New York-Düsseldorf-Johannesburg, 1974.  Google Scholar

[19]

E. I. Verriest and V. Azhmyakov, Advances in optimal control of differential systems with the state suprema, in 2017 IEEE 56th Annual Conference on Decision and Control (CDC), 2017,739–744. doi: 10.1109/CDC.2017.8263748.  Google Scholar

[20]

J. Wu, Theory and Applications of Partial Functional Differential Equations, Springer New York, 1996. doi: 10.1007/978-1-4612-4050-1.  Google Scholar

show all references

References:
[1]

V. Azhmyakov, A. Ahmed and E. I. Verriest, On the optimal control of systems evolving with state suprema, in 2016 IEEE 55th Conference on Decision and Control (CDC), 2016, 3617–3623. doi: 10.1109/CDC.2016.7798813.  Google Scholar

[2] D. D. Bainov and S. G. Hristova, Differential Equations with Maxima, Boca Raton, FL: CRC Press, 2011.   Google Scholar
[3]

H. T. Banks, Necessary conditions for control problems with variable time lags, SIAM Journal on Control, 6 (1968), 9–47. doi: 10.1137/0306002.  Google Scholar

[4]

H. T. Banks, Variational problems involving functional differential equations, SIAM Journal on Control, 7 (1969), 1-17.  doi: 10.1137/0307001.  Google Scholar

[5]

P. Blanchard, D. J. Higham and N. J. Higham, Accurately computing the log-sum-exp and softmax functions, IMA Journal of Numerical Analysis, 2020. doi: 10.1093/imanum/draa038.  Google Scholar

[6]

H. Cartan, Calcul Différentiel, Hermann, Paris, 1967.  Google Scholar

[7]

C. ChristofC. MeyerS. Walther and C. Clason, Optimal control of a non-smooth semilinear elliptic equation, Math. Control Relat. Fields, 8 (2018), 247-276.  doi: 10.3934/mcrf.2018011.  Google Scholar

[8]

F. H. Clarke and P. R. Wolenski, Necessary conditions for functional differential inclusions, Applied Mathematics & Optimization, 34 (1996), 51–78. doi: 10.1007/BF01182473.  Google Scholar

[9]

S. Dashkovskiy, S. G. Hristova, O. Kichmarenko and K. Sapozhnikova, Behavior of solutions to systems with maximum, IFAC-PapersOnLine, 50 (2017), 12925–12930, 20th IFAC World Congress. doi: 10.1016/j.ifacol.2017.08.1790.  Google Scholar

[10]

J. Diestel and J. J. Uhl, Vector Measures, Mathematical surveys, American Mathematical Society, Providence, RI, 1977.  Google Scholar

[11]

R. E. Edwards, Functional Analysis: Theory and Applications, Dover books on mathematics, Dover Publications, 1995.  Google Scholar

[12]

I. Ekeland and R. Témam, Convex Analysis and Variational Problems, vol. 28 of Classics in Applied Mathematics, SIAM, Philadelphia, 1999. doi: 10.1137/1.9781611971088.  Google Scholar

[13]

I. Goodfellow, Y. Bengio and A. Courville, Deep Learning, MIT Press, 2016, URL http://www.deeplearningbook.org.  Google Scholar

[14]

F. Kruse and M. Ulbrich, A self-concordant interior point approach for optimal control with state constraints, SIAM Journal on Optimization, 25 (2015), 770–806. doi: 10.1137/130936671.  Google Scholar

[15]

N. S. Papageorgiou and S. T. Kyritsi-Yiallourou, Handbook of Applied Analysis, vol. 19 of Advances in Mechanics and Mathematics, Springer, New York, 2009. doi: 10.1007/b120946.  Google Scholar

[16]

R. T. Rockafellar, Convex Analysis, Princeton Mathematical Series, No. 28, Princeton University Press, Princeton, N.J. 1970.  Google Scholar

[17]

R. T. Rockafellar and R. J.-B. Wets, Variational Analysis, vol. 317 of Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], Springer-Verlag, Berlin, 1998. doi: 10.1007/978-3-642-02431-3.  Google Scholar

[18]

W. Rudin, Real and Complex Analysis, Second edition. McGraw-Hill Series in Higher Mathematics. McGraw-Hill Book Co., New York-Düsseldorf-Johannesburg, 1974.  Google Scholar

[19]

E. I. Verriest and V. Azhmyakov, Advances in optimal control of differential systems with the state suprema, in 2017 IEEE 56th Annual Conference on Decision and Control (CDC), 2017,739–744. doi: 10.1109/CDC.2017.8263748.  Google Scholar

[20]

J. Wu, Theory and Applications of Partial Functional Differential Equations, Springer New York, 1996. doi: 10.1007/978-1-4612-4050-1.  Google Scholar

Figure 1.  Plots for control $ u $, state $ x $, adjoint $ \lambda $ and its time derivative $ \mathrm{d}\lambda $
[1]

Burcu Gürbüz. A computational approximation for the solution of retarded functional differential equations and their applications to science and engineering. Journal of Industrial & Management Optimization, 2021  doi: 10.3934/jimo.2021069

[2]

Bin Pei, Yong Xu, Yuzhen Bai. Convergence of p-th mean in an averaging principle for stochastic partial differential equations driven by fractional Brownian motion. Discrete & Continuous Dynamical Systems - B, 2020, 25 (3) : 1141-1158. doi: 10.3934/dcdsb.2019213

[3]

Jaume Llibre, Luci Any Roberto. On the periodic solutions of a class of Duffing differential equations. Discrete & Continuous Dynamical Systems, 2013, 33 (1) : 277-282. doi: 10.3934/dcds.2013.33.277

[4]

Nizami A. Gasilov. Solving a system of linear differential equations with interval coefficients. Discrete & Continuous Dynamical Systems - B, 2021, 26 (5) : 2739-2747. doi: 10.3934/dcdsb.2020203

[5]

Xianming Liu, Guangyue Han. A Wong-Zakai approximation of stochastic differential equations driven by a general semimartingale. Discrete & Continuous Dynamical Systems - B, 2021, 26 (5) : 2499-2508. doi: 10.3934/dcdsb.2020192

[6]

Tomasz Kosmala, Markus Riedle. Variational solutions of stochastic partial differential equations with cylindrical Lévy noise. Discrete & Continuous Dynamical Systems - B, 2021, 26 (6) : 2879-2898. doi: 10.3934/dcdsb.2020209

[7]

Qi Lü, Xu Zhang. A concise introduction to control theory for stochastic partial differential equations. Mathematical Control & Related Fields, 2021  doi: 10.3934/mcrf.2021020

[8]

Nhu N. Nguyen, George Yin. Stochastic partial differential equation models for spatially dependent predator-prey equations. Discrete & Continuous Dynamical Systems - B, 2020, 25 (1) : 117-139. doi: 10.3934/dcdsb.2019175

[9]

Xiaoming Wang. Quasi-periodic solutions for a class of second order differential equations with a nonlinear damping term. Discrete & Continuous Dynamical Systems - S, 2017, 10 (3) : 543-556. doi: 10.3934/dcdss.2017027

[10]

Dariusz Idczak. A Gronwall lemma for functions of two variables and its application to partial differential equations of fractional order. Mathematical Control & Related Fields, 2021  doi: 10.3934/mcrf.2021019

[11]

Ankit Kumar, Kamal Jeet, Ramesh Kumar Vats. Controllability of Hilfer fractional integro-differential equations of Sobolev-type with a nonlocal condition in a Banach space. Evolution Equations & Control Theory, 2021  doi: 10.3934/eect.2021016

[12]

Tobias Breiten, Sergey Dolgov, Martin Stoll. Solving differential Riccati equations: A nonlinear space-time method using tensor trains. Numerical Algebra, Control & Optimization, 2021, 11 (3) : 407-429. doi: 10.3934/naco.2020034

[13]

Wensheng Yin, Jinde Cao, Guoqiang Zheng. Further results on stabilization of stochastic differential equations with delayed feedback control under $ G $-expectation framework. Discrete & Continuous Dynamical Systems - B, 2021  doi: 10.3934/dcdsb.2021072

[14]

Daoyuan Fang, Ting Zhang. Compressible Navier-Stokes equations with vacuum state in one dimension. Communications on Pure & Applied Analysis, 2004, 3 (4) : 675-694. doi: 10.3934/cpaa.2004.3.675

[15]

Madalina Petcu, Roger Temam. The one dimensional shallow water equations with Dirichlet boundary conditions on the velocity. Discrete & Continuous Dynamical Systems - S, 2011, 4 (1) : 209-222. doi: 10.3934/dcdss.2011.4.209

[16]

Jihoon Lee, Nguyen Thanh Nguyen. Gromov-Hausdorff stability of reaction diffusion equations with Robin boundary conditions under perturbations of the domain and equation. Communications on Pure & Applied Analysis, 2021, 20 (3) : 1263-1296. doi: 10.3934/cpaa.2021020

[17]

Pengyu Chen. Non-autonomous stochastic evolution equations with nonlinear noise and nonlocal conditions governed by noncompact evolution families. Discrete & Continuous Dynamical Systems, 2021, 41 (6) : 2725-3737. doi: 10.3934/dcds.2020383

[18]

Amru Hussein, Martin Saal, Marc Wrona. Primitive equations with horizontal viscosity: The initial value and The time-periodic problem for physical boundary conditions. Discrete & Continuous Dynamical Systems, 2021, 41 (7) : 3063-3092. doi: 10.3934/dcds.2020398

[19]

Gheorghe Craciun, Abhishek Deshpande, Hyejin Jenny Yeon. Quasi-toric differential inclusions. Discrete & Continuous Dynamical Systems - B, 2021, 26 (5) : 2343-2359. doi: 10.3934/dcdsb.2020181

[20]

Monica Conti, Lorenzo Liverani, Vittorino Pata. A note on the energy transfer in coupled differential systems. Communications on Pure & Applied Analysis, , () : -. doi: 10.3934/cpaa.2021042

2019 Impact Factor: 0.857

Article outline

Figures and Tables

[Back to Top]